Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 9, NWS Newport/Morehead City, NC

May 17, 1998Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at May 17, 1998, 5:19 PM EDT for Onslow County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1998, 5:19 PM EDT (21:19 UTC)
Expired
May 17, 1998, 7:20 PM EDT
In force
2 hr
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 172119
FFWMHX
NCC133-172320-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
519 PM EDT SUN MAY 17 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ONSLOW COUNTY

* UNTIL 720 PM EDT

* AT 515 PM DOPPLER RADAR IN NEWPORT INDICATED 4 TO 6 INCHES OF
  RAIN HAD FALLEN FROM AROUND JACKSONVILLE TO CAMP LEJEUNE. THERE
  HAVE BEEN REPORTS OF ROADS CLOSED IN AND AROUND JACKSONVILLE FROM
  FLOODING. WATER WAS ALSO REPORTED TO BE HIGH ALONG HIGHWAY 24
  NEAR HUBERT. THE RAIN WILL BE DIMINISHING THROUGH 6 PM HOWEVER
  RUNOFF WILL CONTINUE TO PRODUCE SIGNIFICANT FLOODING OF LOW LYING.
  ..POOR DRAINAGE...AND URBAN AREAS OVER CENTRAL AND SOUTHERN
  ONSLOW COUNTY.


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QU8ICKLY.  MOVE TO HIGHER GROUND.

RVT/RF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at May 17, 1:57 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 17, 1:57 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
157 PM EDT SUN MAY 17 1998

ZFP: NOT MUCH TIME TO LOOK AT DATA AS TSRA HAVE KEPT ME BUSY. HARD DAY
TO FIGURE WITH 70+ VILS NOT PRODUCING LARGE HAIL BUT OTHER CELLS WITH
VILS IN 50-60 PRODUCING DIME OR LARGER...COULD JUST BE LACK OF REPORTS.
BATCH OF CNVCTN ALONG CST HAS WEAKENED A BIT HOWEVER STILL BELIEVE
AREAS TO W AND S WILL LIGHT UP NEXT SVRL HOURS AS HIGH INSTAB...LOW LVL
CNVRGNCE AND APPROACHING SRT WV INTERACT. FRNT SHLD SLOWLY MOVE OFFHSR
OVERNIGHT AS SRT WV GOES BY BUT MAY BE LATE OR TOWRD MORNING DOWN S.
DRIER AIR WL WORK IN FROM N TO S BEHIND FRNT HOWEVER APPEARS IMD CST AND
SRN SCTNS MAY BE SLOW TO CLEAR AS FRNT LIKELY WONT PUSH VERY FAR OFFSHR.
CAN PROB WORD MSTLY SUNNY N TO PC OR BECOMING MSTLY SUNNY S. QUIET WX
MON NIGHT INTO TUE AS HIGH BUILDS IN...WL HAVE TO WATCH FRNT LOW OFFSHR
AS MAY INFLUENCE CSTL LOCATIONS IF STALLS TOO CLOSE.

CWF: LIGHT MAINLY S/SW WINDS WL SHFT TO N BEHIND FRNT FROM N TO S OVRNGHT.
STILL COULD BE DECENT SURGE ESPCLY N AS GRDNT TIGHTENS ABIT AND COOLER
DRIER AIR WORKS IN. WNDS SHLD DROP OFF QUICK AS HI GETS CLSR. WL FOLLOW
CRNT TRNDS.

.MHX...NONE.

FREDERICK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 11:04 AM EDTSevere Thunderstorm WarningMHXBeaufort41 min
May 17, 12:02 PM EDTSevere Thunderstorm WarningMHXCarteret33 min
May 17, 12:22 PM EDTSevere Thunderstorm WarningMHXPamlico48 min
May 17, 4:22 PM EDTSevere Thunderstorm WarningMHXDuplin48 min
May 17, 4:29 PM EDTFlash Flood WarningMHXOnslow61 min

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.